Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Birmingham, AL

June 27, 2002Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2002, 6:39 PM CDT for Cleburne County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 6:39 PM CDT (23:39 UTC)
Expired
Jun 27, 2002, 7:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 93 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272339
SVRBHM
ALC029-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HEFLIN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EDWARDSVILLE
AND FRUITHURST.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3373 8569 3358 8556 3391 8498 3409 8514

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT THU JUN 27 2002

FORECAST QUANDARIES...POPS...RAINFALL AMOUNTS...TEMPS.

CURRENT REGIONAL OBS...SATELLITE...AND RADAR MOSAIC IMAGERY DEPICTING
SCT SHWRS/TSTMS DEVELOPING ACROSS TN/AL...WITH NUMEROUS SHWRS/TSTMS
STRETCHING FROM KTUP...SWD INTO E LA...AND E GULF COAST. MSAS/HAND ANALYSES
ILLUSTRATING DIFFUSE SFC PATTERN...WITH MULTIPLE WIND SHIFT BOUNDARIES
DEVELOPING. WINDS MAINLY S-W. TEMPS MAINLY IN MID 80S...DEWPOINTS RANGING
UPPER 60S E TO LOWER 70S W. BEST INSTABILITY REMAINING NEAR AL/MS BORDER.
UPPER AIR PATTERN CHARACTERIZED BY BROAD UPPER LEVEL TROUGH ACROSS MS
RIVER VALLEY. OF PARTICULAR NOTE...CWA PRECIP WATER VALUES AROUND 2 INCHES.

12Z THU REGION MODEL EVOLUTIONS THRU 12Z SUN IN GOOD AGREEMENT...ESPECIALLY
UPPER LEVELS. AVN ONLY MODEL KEEPING WEAK SFC LOW ACROSS TN FROM FRI NIGHT
THRU SUN. LATEST MODEL DIAGNOSTIC DISCUSSION HAS NO REGIONAL MODEL PREFERENCE.
AM INCLINED TO DISCOUNT AVN WEAK SFC LOW DEVELOPMENT TO OUR N. OTHERWISE...
LIKE MODEL RUNS CONSISTENCIES AS OF LATE...AND WILL LEAN TOWARD A COMPROMISE
SOLUTION FOR UPCOMING FORECAST PERIOD.

SFC COLD FRONT WILL MOVE FROM MIDWEST TO NEAR THE TN/SKY BORDER BY
FRI NIGHT...AND THEN MOVE INTO MID TN ON SAT. FRONT WILL WASH OUT/DRIFT
E ON SUN. ELONGATED UPPER LEVEL TROUGH WILL BEGIN SHIFTING TO THE E BY
THIS EVENING...MOVING E INTO ATLANTIC COASTAL STATES BY FRI EVENING...WITH
MIDWEST UPPER LEVEL RIDGING INFLUENCES BUILDING INTO REGION. WEAK
DISTURBANCES WILL CONTINUE TO MOVE AROUND BASE OF TROUGH...PROVIDING ADDITIONAL
INSTABILITY/LIFTING MECHANISMS.

PRECIP WATER VALUES TO REMAIN AROUND 2 INCHES...ESPECIALLY N ZONES...THRU
MUCH OF PERIOD. WITH UPPER LEVEL TROUGHING INFLUENCES TO REMAIN IN VICINITY
OF REGION THRU FRI AFTERNOON...AND A 2 INCH BULLSEYE ACROSS NW ZONES BY 00Z
SAT AND A 1.5 INCH BULLSEYE ACROSS N ZONES BY 00Z SUN. WILL GO WITH LIKELY
POPS N THRU SAT N. WILL GO WITH SIMILAR POP SCENARIO AS PREVIOUS FORECAST
PACKAGE FOR CNTRL LOCATIONS THRU PERIOD. MAY ALSO EXPERIENCE SOME HEAVY
RAINFALL N LOCATIONS. HOWEVER...WILL NOT MENTION AT ZONES AT THIS POINT AND
LEAVE THIS TO LATER MODEL RUNS/ AND EVENING/FRI MORNING FORECASTER/S
INTERPRETATIONS.

SKY CONDITIONS COULD BE TRICKY THRU PERIOD...AS SKIES COULD RANGE FROM
PTCLDY TO OVC IN SHORT TIME PERIODS. THUS...BELIEVE MEAN SKY CONDITION WILL
BE MOCLDY. THUS...WILL ADDRESS MEAN IN ZONES.

REST OF WEEK...TYPICAL AL SUMMERTIME WX PATTERN WILL CONTINUE. UPPER LEVEL
RIDGING WILL DEVELOP AND PERSIST. HOWEVER...WITH SWLY FLOW...IN DIFFUSE
SFC PATTERN...CWA WILL EXPERIENCE DIURNALLY BASED SCT SHWRS/TSTMS UNDER
MAINLY PTCLDY SKIES.

TEMPS...WILL GO WITH A BLENDED MODEL/REGIONAL TEMP SOLUTION.

THANKS FOR COORDINATION BNA

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...

HSV TW 071/083/071/085 6666
BHM BB 071/085/071/086 6555
MGM BB 071/087/071/088 5544

.BHM...NONE.

In the hours before

Special weather statement, Jun 27, 1:32 PM CDT, 5 hours 7 minutes before
ALZ001>050-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT THU JUN 27 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE
FORECAST AREA.  AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS
NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF
THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES
MOVE NORTHWARD THROUGH THE TROUGH.

HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE
POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON.  LOCATIONS
THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN
COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD
ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND
HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING...
WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS.  LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE
STRONGER STORMS.  ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER
POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF
DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE.  NO ORGANIZED OR
WIDESPREAD SEVERE WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:33 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens42 min
Jun 27, 2:36 PM CDTSevere Thunderstorm WarningBMXSumter39 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBMXGreene45 min
Jun 27, 3:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
Jun 27, 4:29 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
Jun 27, 4:54 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby51 min
Jun 27, 5:16 PM CDTSevere Thunderstorm WarningBMXClay44 min
Jun 27, 5:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
Jun 27, 5:51 PM CDTSevere Thunderstorm WarningBMXCherokee39 min
Jun 27, 6:06 PM CDTSevere Thunderstorm WarningBMXClay39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.